EXERCISES: MEDICATION ABORTION

EXERCISE 7.1

Purpose: To practice responses to questions that may arise during medication abortion counseling.

What would you tell patients who ask the following questions?

  1. I live 4 hours away. Can I still get the abortion pill?
  2. What are my chances of needing an aspiration abortion?
  3. How will I know if I’m bleeding too much?
  4. Will I see “the baby” when it comes out?

Teaching Points

 

 

EXERCISE 7.2

Purpose:  To practice responses to follow-up questions or concerns that may arise by telephone.

How would you respond to the following questions?

  1. I took the misoprostol 2 hours ago. Now my temperature is 100.5° and I feel like I have the flu. Should I be concerned?
  2. I took the misoprostol 30 hours ago and passed the pregnancy 24 hours ago, but now my temperature is 101.5.
  3. I used the medication vaginally, but I think one of those pills just fell into the toilet (or vomited if using buccal, sublingual, or oral misoprostol). What should I do?
  4. I took the mifepristone in clinic yesterday and started to bleed like a period this morning. I have not taken the misoprostol yet. What should I do?

Teaching Points

 

 

EXERCISE 7.3

Purpose: To practice follow-up and management of complications after medication abortion.

How would you manage the following situations?

  1. A 29 year-old G3P1011 patient requests medication abortion and is 6 weeks by LMP. Examination reveals a barely enlarged uterus, and serum hCG level is 782 IU/L. They take mifepristone 200 mg, followed 24 hours later by an appropriate dose of buccal, vaginal, or sublingual misoprostol. They have moderate bleeding and cramping during the next several hours. When the patient returns on Day 4, examination is essentially unchanged, and serum hCG level is 5530 IU/L.
  2. A 25 year-old G2P1011 patient who received mifepristone 200 mg 7 days ago and took misoprostol 800 mcg 6 days ago, returns to clinic today for a follow-up visit. They report moderate bleeding and cramping a few hours after taking misoprostol, and have had no complaints since then. On a follow-up ultrasound, there is a moderate amount of heterogeneous debris in the endometrial cavity.
    1. What management would you suggest for uterine debris?
    2. How would you manage this patient differently if they were symptomatic with ongoing moderate vaginal bleeding and/or cramping?
  3. A 19 year-old G4P0 patient who received mifepristone 4 days ago and took misoprostol 3 days ago returns today because of very heavy vaginal bleeding. They state they have soaked 5 maxi-pads in the last 3 hours.
    1. What should you assess first?
    2. What diagnostic work-up would you initiate?
    3. What management options would you offer this patient?
    4. What are indications for a uterine aspiration after medication abortion?

Teaching Points